Yes, it is normal and expected. The human body responds in various ways to probiotic supplementation and this response varies from person to person.
How probiotics react in one person will differ from another and bloating is a common side effect.
Probiotics are living microorganisms and their activity can cause changes in the digestive process. It appears that this change is welcomed by many but not all people.
Hence, any small amount of bloating felt after taking a supplement should be considered normal and not a cause for alarm or discontinuance of the product.
How will I know if probiotics cause gas or bloating?
Some people notice no side effects at all while others may report mild complaints such as flatulence (passing wind) or abdominal distention (bloating).
Most reports describe gas and bloating as mild and not long-lasting. If the complaint is persistent, you should consult with your doctor to look for other causes of gas or bloating unrelated to probiotics.
When does it make sense to take a break from probiotics?
If taking supplements has caused any unusual symptoms such as persistent foul-smelling stools, blood in stool, etc., discontinue use and talk to your doctor.
Also, if side effects are severe then you will want to stop using the product until consulting with your doctor about how to proceed.
This can be true for all dietary supplements, not just those containing live microorganisms.
Your doctor can also help determine whether there may be another more common problem causing the symptoms.
Can probiotics cause bloating and gas?
It is common and expected. Any small amount of bloating felt after taking a supplement should be considered normal and not a cause for alarm or discontinuance of the product.
Let your doctor know that you are taking these supplements, however, so that if other more serious issues do arise he or she will have the full picture.
How do I know if probiotics cause flatulence (gas)?
Probiotics are living organisms that can improve health by balancing the bacteria in your gut. A common side effect of probiotics is gas, which some people find distressing or embarrassing.
There are many different types of probiotic products on the market; talk to your doctor about which might be best for you before deciding what to buy at a store without advice from them first.
However, there is no conclusive evidence pointing towards the mechanism of how probiotics might increase intestinal gas production.
Some experts believe it’s due to lactose intolerance while others think it could be attributed to the composition of bacteria found within one’s intestines or an allergic reaction from eating dairy products such as milk and cheese which contain lactic acids.
Regardless, if you experience increased abdominal discomfort after taking probiotic supplements then we recommend consulting with your doctor first before making any changes to your diet or supplement routine for better results.
A quick reminder ..
Probiotics.tips aim to provide the most up-to-date information, help, and advice for YOU to make informed decisions. If you are unsure or uncertain and require more clarity, please reach out to us and we will gladly come back and advise you as best we can.